Some teenagers look for an easy way to alter their appearance without paying the price of effort and dedication. They may be tempted to take a pill, supplement or energy food or drink. The American Academy of Pediatrics (AAP) discourages the use of these substances because they can do more harm than good.

Performance Enhancing Substances include both legal and illegal products. The legal forms include protein powders and shakes, vitamins, pills and energy products. The illegal ones include drugs like steroids and growth hormone. PESs appeal to athletes for obvious reasons but non-athletes also are tempted to use them perhaps to take a short cut to a great body.

Some products seem perfectly healthy, but because they are not strictly regulated, can contain some unadvertised products like anabolic steroids, stimulants and heavy metals. They are not tested in the same way as prescription drugs and over-the-counter medications. Some PESs contain elements which may interact with prescription or other medications — there is no way to cross-check for possible adverse reactions. 

One example is caffeine which is closely regulated in products like soda-pop and coffee, but in some energy supplements there is no regulation. This could, for example, cause a potential problem for a person taking a stimulant prescription (for ADHD) which could cause unnecessary jitters or nervousness.

If a person desires gains in appearance and performance, there is no substitute for strength training and maturity. The AAP mentions that a months-long strength training program can lead to a 30 percent improvement for most young athletes. This is much more effective than using any PES.

Adults should teach their athletes to focus on hard work, pushing limits, teamwork and respect. It also wouldn’t hurt to remind them of the 2014 Olympic competitors who have been eliminated from future competition for using banned substances.

The AAP urges parents to monitor their children’s use of PESs and be on the lookout for telltale signs such as increased hair growth and acne; rapid changes in body shape; voice changes, particularly in girls; and aggressive behavior and mood swings.

 

Dr. Lyle D. Smith is a pediatrician at Dodge City Medical Center.